Online edition of India's National Newspaper
Sunday, Jun 19, 2005

About Us
Contact Us
Magazine
Published on Sundays

Features: Magazine | Literary Review | Life | Metro Plus | Open Page | Education Plus | Book Review | Business | SciTech | Entertainment | Young World | Property Plus | Quest | Folio |

Magazine

Printer Friendly Page Send this Article to a Friend

ASK THE DOC

Skin trouble


S.R.

For two years I have been suffering from a skin allergy. First, the rashes appeared on the legs then it began spreading. I took cetrizine, levocetrizine, dipsalic, misalic. But there has been no improvement. Some doctors say it is psoriasis. What is my problem?

Dr. R. Murlidhar, Consultant Dermatologist, replies:

Psoriasis is an increase in the rate of cell division thus making the skin thicken. This is controlled by various drugs, and if the disease is kept under control for long enough, then there can be a complete remission. But, it is not an allergy. Allergies are a different issue altogether. Please clarify with your doctor what your problem is.

To treat psoriasis we use drugs depending upon the extent and type of the disease. Localised disease can be treated with topical therapy alone, but systemic drugs are used when the disease is extensive, has pustules, is erythrodermic or is causing joint involvement. You will have to undergo a medical check up if you are put on systemic drugs.

Murugan:

I am 22. A skin specialist diagnosed my problem as scleroderma. He prescribed benzene tablets and said the disease is in incurable. I have been taking the medicine for eight years. Is there some way I can control this disease?

Dr. R. Murlidhar, Consultant Dermatologist, replies:


Scleroderma is quite a serious problem. It is a relentlessly progressive disease that affects the skin and then goes on to involve the joints, lungs and kidneys. This happens because the blood supply to these organs is compromised by the system and so fibrosis sets in.

I am, however, not in agreement with the therapy you are taking. Benzene (I hope you got the name right)is not the drug for scleroderma. It is quite a harmful chemical and may produce adverse reactions on the other hand. There are other and better methods to deal with this unfortunate illness.

N. Vijayaraghavan

I am now 55. From my 25th year, I have been suffering from corns on the feet. Can one get rid of itwithout surgery?

Dr. R. Murlidhar, Consultant Dermatologist, replies:

Most corns do require some sort of surgical intervention. However, see if there a gait or orthopedic problem, which worsens corns and correct that first. Also try using external creams that contain salicylic acid to soften the corns. Always wear soft soled shoes, even inside the house. Soaking your feet in warm water will help. Without radical surgery, you can undergo superficial paring which is not very painful but can relieve pain.

P. Neeraja

My husband (36) developed two red patches on his hand. He was advised Megapen tablets but the patches turned black. A dermatologist advised him to take predisoline 5 mg once a day for five days and the patches healed. After three months, it recurred in the same place but was much darker. There were bubbles and watery discharge. We were told it was due to a beetle's bite. What is this problem? After a heart attack when he was 32, my husband takes Ecosprin 150, Metaprolol 50 mg and Nuril 5 mg (all once a day). He smokes four cigarettes a day.

Dr. R. Murlidhar, Consultant Dermatologist, replies:

There could be several causes for these patches. For one, they could be a reaction to one of the medicines he is taking, so we need a more accurate history on the occurrence of these patches and the time correlation of when these drugs were given. Secondly, we need to know whether these patches occur at the same spots every time. This will help us decide whether the patches are due to the drug or not. As for other causes, it may be an infection, or an inflammatory skin disease, which is why he responded to steroids. Either way, the best way would be to get a biopsy of the patch. If they occur again, please see someone, get a biopsy and also get a culture from the blister.

S. Pasumai

My 15-year-old son has had onycomycosis in the left thumb and index fingers since he was nine. He was initially treated with oral Grisorin and local antifungal preparations for six months. Two years later, it was changed to flucamazole (150 mg) once a week also for six months. But there was no improvement. What is the best treatment for him?

Dr. R. Murlidhar, Consultant Dermatologist, replies:

Onychomycosis is a common nail fungus infection, but grisorin is only a funistatc. It only inhibits the rate of growth of fungus, it does not kill the fungus. Hence it does work in many cases. Fluconazole, however, is quite a good drug, though of late drug resistance is being reported round the world. So get a nail clipping and culture done from the nail.There may not be a nail fungus at all. It may be a non-ermatophyte infection of the nail or a resistant fungus infection.

D. Rajamohan:

I am suffering from vitiligo and dermatitis for 18 years. A dermatologist advised me to avoid tomatoes and oranges and prescribed Mamoderm and Melanocyl and vitamin tablets. He asked me to expose the affected areas to sunlight after applying a solution he gave. The ointments prescribed were Suprecort, Flucort and Flologue. He also prescribed valium and placidex (I do not know why). After six years, he advised me to discontinue the treatment. Is there no cure?

Dr. R. Murlidhar, Consultant Dermatologist, replies:

I do not know why you were prescribed placidox and valium. They do not help cure vitiligo. Diet has no proven role in curing vitiligo. In fact tomatoes may have a beneficial role. Sun exposure and topical steroids are frequently useful in treating vitiligo. There are other treatments too. Many people do very well with standard therapy. Some may require surgical intervention, but not all. PUVA therapy is one good option to treat vitiligo. Newer drugs like tacrolimus are very promising and hence should be tried. Overall the prognosis of vitiligo today is good. Discuss this with a good dermatologist.

Sudha Venkatesan

My daughter, 13, has been diagnosed as suffering from acute allergy called Atopy. She has been suffering from rashes for six years. Her blood tests in the past showed the IGE count as "more than 2000". The recent IGE count was 7300 based on tests done using the Beckman Coulter Reagents on access automated chemiluminescence system. The same test when repeated in a different lab within a week gave the count as 4777. Based on this she has been prescribed Histac 150 mg twice a day for a month and Alerid 10 mg twice a day for one month. I would like to know: which of the two tests is foolproof? What are the medicines generally prescribed for this? Are there any side effects? Any other dos and don'ts?

Dr. R. Murlidhar, Consultant Dermatologist, replies:

Atopic dermatitis is a big chapter. The IGE levels vary lab wise and daily and are indicative of the disease. They indicate that the immune system is producing antibody of the IGE type against antigens, which could be food or environment induced. The skin has to be cared for and special precautions have to be taken daily. Just histac and alerid will not help you. Other measures will have to be used depending on the severity and type of problem. There is a scoring system called SCORAD used to evaluate the severity of atopic dermatitis in atopic children. Several drugs are also used. They may be emollients that also serve as moisturisers, and anti-inflammatory creams. These will be useful if employed wisely. Newer drugs like tacrolimus and pimecrolimus have by and large replaced steroids. Consult a dermatologist who will counsel you about this condition as the implications are far reaching and the key to management lies in proper understanding of the disease.

Printer friendly page  
Send this article to Friends by E-Mail

Magazine

Features: Magazine | Literary Review | Life | Metro Plus | Open Page | Education Plus | Book Review | Business | SciTech | Entertainment | Young World | Property Plus | Quest | Folio |

The Hindu National Essay Contest Results



The Hindu Group: Home | About Us | Copyright | Archives | Contacts | Subscription
Group Sites: The Hindu | Business Line | The Sportstar | Frontline | The Hindu eBooks | The Hindu Images | Home |

Comments to : thehindu@vsnl.com   Copyright 2005, The Hindu
Republication or redissemination of the contents of this screen are expressly prohibited without the written consent of The Hindu